Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 1, 2023, 3:22 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2023, 3:22 PM CDT (20:22 UTC)
- Expired
- Jun 1, 2023, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
422
WGUS54 KMAF 012022
FFWMAF
TXC033-415-012330-
/O.NEW.KMAF.FF.W.0019.230601T2022Z-230601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
322 PM CDT Thu Jun 1 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Borden County in western Texas...
Northern Scurry County in western Texas...
* Until 630 PM CDT.
* At 322 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gail, Fluvanna and Randalls Corner.
This includes the following streams and drainages...
Deep Creek, Bluff Creek, Gavett Creek, Mesquite Creek, Fivemile
Creek, Hullem Creek, Crooked Creek, Bull Creek, South Fork Deep
Creek, Little Bull Creek, Grape Creek, Mooar Creek and Gopher
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3272 10126 3276 10147 3291 10142 3296 10136
3296 10066 3288 10066 3272 10103
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
416
WGUS74 KMAF 012107
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
407 PM CDT Thu Jun 1 2023
TXC033-415-012330-
/O.CON.KMAF.FF.W.0019.000000T0000Z-230601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Scurry TX-
407 PM CDT Thu Jun 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR NORTHEASTERN BORDEN AND NORTHERN SCURRY COUNTIES...
At 407 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Gail, Fluvanna and Randalls Corner.
This includes the following streams and drainages...
Deep Creek, Bluff Creek, Gavett Creek, Mesquite Creek, Fivemile
Creek, Hullem Creek, Crooked Creek, Bull Creek, South Fork Deep
Creek, Little Bull Creek, Grape Creek, Mooar Creek and Gopher
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3272 10126 3276 10147 3291 10142 3296 10136
3296 10066 3288 10066 3272 10103
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:37 PM CDT, 45 minutes earlier.
Area forecast discussion, Jun 1, 2:37 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 237 PM CDT Thu Jun 1 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 233 PM CDT Thu Jun 1 2023 * Severe Weather Outbreak Possible Friday Bottom Line Up Front: The active weather pattern continues today, with strong to severe thunderstorms possible across the northern tier of the forecast area this afternoon and evening. Looking ahead to tomorrow, a more widespread severe weather outbreak will be possible, with all severe weather hazards in the mix - tornadoes, very large hail, damaging winds, and flash flooding. Persistent convection has been observed across the northern and northeastern Permian Basin since this morning, though currently, these storms are sub-severe with gusty winds and heavy rain the main concerns. Outflow associated with this convection as well as remnant boundaries from convection yesterday/last night, the dryline (currently extending from Southeast New Mexico across the Stockton Plateau and south to the Rio Grande) will largely dictate where storms will initiate this afternoon, with a secondary focus off the higher terrain of the Davis and Glass Mountains across southern Pecos county. Despite the fairly broadbrushed chance of storms today, the main focus for severe this afternoon and evening remains across portions of Southeast New Mexico and the northern Permian Basin, in closer proximity to a more pronounced outflow boundary beneath continued low-level moist ascent and in the vicinity of the triple point (currently analyzed to be near the northwestern Permian Basin). Given instability on the order of 1500-2500 J/kg and effective shear around 40 kt, any storm that forms today will have the potential to become strong to severe with hail and winds the main concerns, though across the aforementioned areas, the threat is markedly greater for large to very large hail, damaging winds, and a tornado or two. The hail and tornado threat will be greatest this afternoon, and heading into this evening as storms congeal into clusters and/or become more outflow dominant, the main concern will transition to a damaging wind threat as storms translate eastward across the northern tier of the forecast area. This evening, storms are expected to exit to the east by around midnight CDT, though continued southeasterly flow will maintain elevated low-level moisture and mild overnight lows in the 60s to around 70 degrees for most locations by early Friday morning. Aloft, a short wave will be translating northeastward from northern MX across far West Texas and New Mexico Friday morning, progged to move over the region during the afternoon, which would be favorable timing for convection. At the surface, the dryline will be pushed westward up against the higher terrain Friday morning, then mix eastward and sharpen in the vicinity of the TX/NM state line by early afternoon. The dryline will act as the focus for storm development, aided by increased ascent courtesy of the aforementioned short wave. Instability around 2000-3000 J/kg will be possible to the east of the dryline, with possibly greater instability pooling along the boundary. Storms that develop are expected to quickly become severe, and given steep mid-level lapse rates (around 8 C/km) and effective shear around 40-50 kt, an initial supercellular mode is expected, with all severe hazards possible including a few tornadoes, very large hail, and significant damaging winds. Flash flooding will also be possible, especially over areas that have received recent rainfall and any locations that see cell training occur. The Storm Prediction Center currently has a Slight Risk for the eastern half of the forecast area on Friday, with an Enhanced Risk extending from the Permian Basin south across the Stockton Plateau. Storms that develop Friday afternoon will move eastward, with an increasing damaging wind threat expected into Friday evening as storms transition from initial supercells into multicell clusters and line segments. Thus, the severe threat will continue through the evening across eastern areas, with tornado and hail threats diminishing somewhat as the damaging wind threat ramps up. Trailing stratiform precipitation may keep light to moderate rain across the eastern Permian Basin and Lower Trans Pecos through the night, but to the west, dry conditions are expected. In the wake of the departing storms, lows will drop into the upper 50s to middle 60s for most, near or just slightly below normal for early June. && .LONG TERM... (Saturday through Wednesday) Issued at 233 PM CDT Thu Jun 1 2023 Into this weekend, weak upper level ridging takes a brief break and flow becomes more zonal (west to east) across the area. Showers and storms will be possible each day into the coming week, mainly across the eastern half of the forecast area. The ridge returns for Monday and into the rest of next week as a larger cutoff low churns over California. Much like the pattern has been for the latter half of May, weak short wave troughs and healthy moisture return from the southeast will help keep precipitation, and therefore thunderstorm, chances elevated through the extended. Temperatures look to stay below normal in the mid to upper 80s across the Permian Basin with low 90s along the Pecos River Valley. The Presidio Valley and Big Bend will continue to be the hot spots and consistently reach into the mid to upper 90s and even the low 100s (looking at you, Rio Grande Village). Overnight lows are expected to stick near or just below normal in the low to mid 60s. Mid to upper 50s possible for the higher terrain areas. && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT Thu Jun 1 2023 Elevated and at least intermittently gusty winds are expected through this afternoon, with S/SE winds at MAF/FST/HOB, and SW winds at CNM/PEQ/INK. There may be thunderstorms this afternoon that impact HOB, though the window will be brief, and otherwise, confidence in impacts from storms at other area terminals remains very low. Despite this, erratic/gusty winds will be possible in the vicinity of any outflow boundaries. Winds will diminish somewhat overnight, with MVFR ceilings possible toward daybreak at MAF/HOB, persisting toward the end of the period. Otherwise, VFR conditions will prevail, with another more widespread round of storms possible Friday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 87 60 84 / 10 50 60 40 Carlsbad 63 93 58 90 / 0 20 0 10 Dryden 70 91 68 84 / 10 20 20 30 Fort Stockton 67 93 63 87 / 10 30 20 40 Guadalupe Pass 62 84 59 84 / 0 10 0 10 Hobbs 63 86 58 85 / 0 60 10 20 Marfa 56 88 52 87 / 0 10 10 30 Midland Intl Airport 68 86 62 86 / 10 50 40 40 Odessa 68 87 63 86 / 0 50 30 40 Wink 67 96 63 90 / 0 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....93 AVIATION...84
Hazardous weather outlook, Jun 1, 2:35 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 235 PM CDT Thu Jun 1 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 235 PM CDT Thu Jun 1 2023 /135 PM MDT Thu Jun 1 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible across much of the region through this evening. The greatest risk of severe thunderstorms is across portions of southeast New Mexico and the northern Permian Basin. Large hail and damaging winds are the main concerns though a tornado or two is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are expected Friday afternoon and Friday evening across portions of Southeast New Mexico and the Permian Basin south across the Stockton Plateau into the Big Bend. All severe hazards are possible with storms that develop, including a few tornadoes, damaging winds, very large hail, and torrential rainfall leading to flash flooding. Saturday onward will have daily thunderstorm chances during the afternoon and evening across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:10 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 35 min |
| May 31, 7:18 PM CDT | Tornado Warning | MAF | Pecos, Reeves, Ward | 27 min |
| May 31, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 46 min |
| May 31, 8:28 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 31, 9:39 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| Jun 1, 8:46 AM CDT | Special Weather Statement | MAF | Dawson | 44 min |
| Jun 1, 3:39 PM CDT | Special Weather Statement | MAF | Borden | 51 min |
| Jun 1, 3:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 45 min |
| Jun 1, 4:23 PM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Jun 1, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 61 min |
| Jun 1, 5:34 PM CDT | Special Weather Statement | MAF | Mitchell | 41 min |
| Jun 1, 6:42 PM CDT | Special Weather Statement | MAF | Borden | 48 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.